MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT1H03
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/02/2023
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior cerebral artery (aca) using penumbra smart coils (smart coils), a penumbra smart coil handle (handle), and a non-penumbra microcatheter.During the procedure, the physician successfully implanted two smart coils using the microcatheter.Next, physician advanced the third smart coil into the target vessel using the microcatheter and attempted to detach it using the handle; however, the smart coil failed to detach.The physician then attempted to detach the smart coil using a new handle, but the smart coil would still not detach.Afterwards, the physician attempted to manually detach the smart coil but was unsuccessful.Therefore, the smart coil was removed.Next, the physician successfully implanted the fourth and the fifth smart coils using the microcatheter and the second handle.The physician then advanced a sixth smart coil into the target vessel using the microcatheter and attempted to detach it using both handles; however, the smart coil failed to detach.Next, the physician attempted to manually detach the smart coil but was unsuccessful.Therefore, the physician decided to remove the smart coil.Upon retraction, the smart coil unintentionally detached.The physician then used the pusher assembly of the smart coil to successfully push the detached smart coil into the target vessel.The procedure was completed at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16449219
Report Number3005168196-2023-00091
Device Sequence Number5834844
Product Code HCG
UDI-Device Identifier00814548015668
UDI-Public814548015668
Combination Product (Y/N)N
Initial Reporter CountryPL
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/27/2023
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number400SMTHXSFT1H03
Device Lot NumberF113247
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/02/2023
Initial Report FDA Received Date02/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age66 YR
Patient SexMale
Patient Weight80 KG
Date Report Sent to FDA01/01/2005